Flood, Hughes
- When
- September 1, 12:00 AM CST to September 17, 7:00 AM CST
- Where
- Hughes County, 19.27 mi NW of Pierre to 14.88 mi NNW of Pierre
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.530, -100.650
Releases on the Oahe Dam north of Pierre continued to decrease in September allowing the Missouri River at Pierre to continue to fall. The river finally fell to below the flood stage of 13 feet on September 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Releases on the Oahe Dam north of Pierre continued to decrease in September allowing the Missouri River at Pierre to continue to fall. The river finally fell to below the flood stage of 13 feet on September 17th. The historic flooding began in late May and caused extensive damage to roads and structures in the Pierre and Fort Pierre areas and south. See the previous months from May through August for more information on the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 7:32 PM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 832 PM CDT WED AUG 31 2011 .UPDATE... BACKED OFF SOME ON POPS ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS CURRENTLY MOVING INTO WESTERN NORTH DAKOTA LOOK AS THOUGH THEY WILL STAY NORTH OF THE ABR CWA...BUT MAY SEE A FEW SKIRT THE SOUTH AS ANOTHER AREA OF PRECIPITATION APPROACHES FROM THE SOUTHWEST. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME. NEW AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AN AREA OF LOW PRESSURE OVER EASTERN MONTANA WILL LIFT NORTHEASTWARD TONIGHT. DECENT ML-CAPE VALUES ALONG WITH WEAK SHEAR COULD RESULT IN CONVECTIVE DEVELOPMENT LATER THIS EVENING AND TONIGHT. CU IS DEVELOPING NEAR KPHP AND NEAR THE BLACK HILLS. HOWEVER H7 TEMPS ARE WARMING TO AROUND +14C. THE CAP SHOULD BE WEAKER OVER THE NW CWA WHICH APPEARS TO BE THE BETTER LOCATION FOR CONVECTION AFTER 0Z. HAVE INCREASED POPS IN THE NW AFTER 0Z TO ACCOUNT FOR THE WEAKER CAP. MOST OF THURSDAY SHOULD BE DRY AS AN AREA OF HIGH PRESSURE BUILDS INTO THE REGION. THIS HIGH PRESSURE WILL BRING DRIER AIR INTO THE REGION WITH BL DEW POINTS DROPPING FROM UPPER 60S...ON THURSDAY TO THE LOWER 60S BY 0Z SATURDAY. WITH THE DECREASE IN MID LEVEL MOISTURE...THE COLD FRONTAL PASSAGE PROGGED IN THE MODELS ON THURSDAY/THURSDAY NIGHT WILL LIKELY PASS THROUGH WITH LITTLE CONVECTION. WILL DECREASE THE MENTION OF THUNDER ON THURSDAY NIGHT...ESPECIALLY IN THE NORTHERN CWA WHERE THERE IS LITTLE INSTABILITY. ANOTHER HIGH PRESSURE WILL SETTLE OVER THE REGION ON FRIDAY AND FRIDAY NIGHT. THIS HIGH PRESSURE WILL ALSO BRING DRY CONDITIONS FOR MOST LOCATIONS. HOWEVER WEAK RETURN FLOW MAY RESULT IN THUNDERSTORMS ALONG THE MISSOURI RIVER AFTER 0Z SATURDAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE MID LEVEL FLOW PATTERN ACROSS THE CONUS WILL FEATURE A PROGRESSIVE YET DIGGING TROF INTO THE EASTERN CONUS THIS WEEKEND. THE PASSAGE OF ENERGY WITH THAT TROF MAY SPARK SOME SHOWERS ON SATURDAY...OTHERWISE IT LOOKS PRETTY DRY THROUGH MOST OF THE PERIOD AS MID LEVEL RIDGING BUILDS ACROSS THE WESTERN CONUS FOR THE LATTER PART OF THE PERIOD. TEMPERATURES SHOULD START OUT A BIT BELOW NORMAL UNDER THE INFLUENCE OF CANADIAN AIR...BUT THEN TREND TOWARD NORMAL AS HEIGHTS REBOUND AND THE BOUNDARY LAYER AIRMASS MODIFIES. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT. SOME MVFR CIGS COULD FORM OVER THE EASTERN CWA LATE IN THE OVERNIGHT HOURS...POSSIBLY AFFECTING KABR/KATY. ISOLATED STORMS MAY ALSO FORM OVERNIGHT AT KMBG/KABR/KPIR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT WED AUG 31 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT WED AUG 31 2011 /316 AM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD MOVE ACROSS THE FORECAST AREA OVERNIGHT TONIGHT...HOWEVER SEVERE WEATHER IS UNLIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SHOT OF LIGHT RAIN WITH OCCASIONAL THUNDER IS EXPECTED THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348326, 348327.